Ask The Doctor > Questions & Answers > Brought to ER with SOB/CP checked for Heart conditions left with lab results and D-Dimer is elevated

Brought to ER with SOB/CP checked for Heart conditions left with lab results and D-Dimer is elevated

Patient: Should I be worried about a D-dimer level of 656?

 

 

Symptoms: shortness of breath, chest pain

 

 

Doctor: Thank you for your question. D dimers are small proteins that are produced when a blood clot is broken down. Elevated D dimers are not indicative of a specific disease state but may caused by a recent event that involved your body’s natural blood coagulation system. For example, D dimer values will be increased if there was an episode of intravascular coagulation. This can be caused by a systemic infection, recently giving birth, receiving a blood transfusion or even tissue injury such as large burns. D dimers could be indicative of even more life threatening events such as pulmonary embolisms. This is when a blood clot gets lodged within the lungs, preventing oxygenated blood from getting to the heart to be pumped to the body. This is a medical emergency and often presents with symptoms such as yours: shortness of breath and chest pain.We are not certain as to why you discharged with elevated D-dimers, or what diagnosis was made at the ER when you were admitted. If however this shortness of breath and chest pain continues, we recommend that you seek medical attention immediately.Thank you for choosing Asktehdoctor.com

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment